Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Morristown, TN

May 19, 2001Scott County, Virginia

NWS Morristown, TN issued this flash flood warning at May 19, 2001, 6:41 PM EDT for Scott County, Virginia. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2001, 6:41 PM EDT (22:41 UTC)
Expired
May 19, 2001, 7:45 PM EDT
In force
64 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 192243
FFWMRX
VAC169-192345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT SAT MAY 19 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST SCOTT COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 745 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN 7 MILES SOUTHWEST OF DUFFIELD...
  OR 14 MILES EAST OF JONESVILLE.  THE THUNDERSTORM PRODUCING THE
  FLASH FLOOD WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLINCHPORT...DUFFIELD

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT OVER 3 
INCHES OF RAIN HAVE FALLEN OVER THE PAST 1 HOUR. AN ADDITIONAL 1 
INCH OF RAIN ARE POSSIBLE OVER THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS BRIDGES...
DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR| CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 3662 8296 3663 8285 3662 8270 3679 8274

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:00 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, May 19, 2:00 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SAT MAY 19 2001

UPPER TROUGH AND VORT AXIS OVER MRX CWA THIS EVENING. SURFACE FRONT
MOVES IN AFTER MIDNIGHT. BEST LIFT AND INSTABILITY DROPS OFF
BETWEEN 00Z-06Z TONIGHT ALONG WITH MID/UPPER LEVEL DRYING.
BRUNT OF CONVECTION WILL LINGER IN THE EVENING HOURS
WILL CONTINUE WITH HIGH POP NUMBERS. UPPER FEATURE MOVES E OF THE
MOUNTAINS WHILE SURFACE FRONTAL POSITION BECOMES SKETCHY AND LIKELY
HANGS ALONG E EDGE OF MRX. OVERALL NE LOW LEVEL FLOW EXPECTED THOU
MOST MODEL SOLUTIONS FAVOR A POST FRONTAL SW FLOW WHICH SEEMS
UNLIKELY. FAVOR THE DRIER ETA/MESO-ETA SOLUTION FOR SUN. WILL
CONCEDE CHC POPS TO MAV(LIKELY)/NGM WHICH DEPICT GOOD THETA-E
RIDGE...OMEGA AND LOW LEVEL CONVERGENCE OVER NE PART OF CWA. SO WILL
INCLUDE CHC POPS THERE FOR SUNDAY. OTHERWISE BREAKS IN THE CLOUD
COVER AFTERNOON SW PART. SUNDAY NIGHT...SOME ISENTROPIC LIFT NEAR OLD
BOUNDARY(WARM FRONT) S PART OF CWA LATE. WILL INCLUDE SLIGHT CHC POPS
THERE. NEXT FAIRLY STRONG SYSTEM MOVES THROUGH E TN MON NIGHT. FOR
MONDAY...WILL STICK WITH CURRENT FORECAST OF GOOD CHC SINCE MOST OF
THE ACTIVITY WILL BE N TO SW OF THE AREA AND ARRIVE LATE. COOLER
AIR MOVES IN ON TUE.

CHA ET 063/084 064/083 059 17912
TYS ET 062/082 063/082 058 17911
TRI ET 060/079 059/079 056 17931
OQT ET 062/082 062/083 057 17911=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

In the hours before

Special weather statement, May 19, 2:58 PM EDT, 3 hours 43 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-200700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT SAT MAY 19 2001

AN AREA OF LOW PRESSURE CENTERED NEAR NASHVILLE THIS AFTERNOON...AND
ITS ASSOCIATED COLD FRONT WILL TRACK EAST INTO THE SOUTHERN
APPALACHIANS TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG AND IN ADVANCE OF THIS SYSTEM. MOST
OF EASTERN KENTUCKY...WESTERN VIRGINIA...EASTERN TENNESSEE
...THE WESTERN CAROLINAS AND GEORGIA WILL RECEIVE SOME PRECIPITATION
THIS EVENING AND TONIGHT. INDIVIDUAL STORMS WILL BE MOVING NORTHEAST
AT 15 TO 20 MPH...WHILE THE MAIN AREA OF SHOWERS AND STORMS TRACKS
EAST ALONG AND AHEAD OF THE APPROACHING COLD FRONT.

ATMOSPHERIC CONDITIONS ACROSS EXTREME SOUTHWEST VIRGINIA...EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...ARE NOT AS
FAVORABLE FOR SEVERE WEATHER...AS OTHER AREAS OF THE SOUTHEAST.
HOWEVER...A FEW STORMS WILL PRODUCE STRONG GUSTY WINDS AND SMALL
HAIL.

DUE TO THE SLOW MOVEMENT OF THE SYSTEM...THE POSSIBILITY OF HEAVY
RAINS EXISTS THROUGH TONIGHT...ESPECIALLY ACROSS SOUTHEAST TENNESSEE
INTO THE THE SOUTHERN APPALACHIANS.  SOME OF THESE LOCATIONS HAVE
THE POTENTIAL TO RECEIVE RAINFALL IN EXCESS OF ONE INCH.
HOWEVER...MOST AREAS WILL LIKELY AVERAGE ONE THIRD TO ONE HALF
INCH.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL cRADIO...TELEVISION...OR
CABLE TELEVISION FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING
WEATHER SITUATION.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:48 PM EDTFlash Flood WarningMRXWise, City of Norton57 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.